Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Green Bay, WI

July 25, 2018Marathon County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jul 25, 2018, 4:13 PM CDT for Marathon County, Wisconsin. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2018, 4:13 PM CDT (21:13 UTC)
Expired
Jul 25, 2018, 5:15 PM CDT
In force
62 min
Issued by
NWS Green Bay, WI

County Marathon County, WI

The radar

The Green Bay radar (KGRB), 130 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WWUS83 KGRB 252113
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
413 PM CDT WED JUL 25 2018
 
WIZ030-036-252215-
Marathon WI-Portage WI-
413 PM CDT WED JUL 25 2018

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL WISCONSIN...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mosinee, or 18 miles southwest of Wausau, moving northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Weston, Rib Mountain, Mosinee, Bevent, Rothschild, Schofield,
Knowlton, Ringle, Norrie and Birnamwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

A Severe Thunderstorm Watch is now in effect until 1100 PM CDT for 
central and northeastern Wisconsin.

LAT...LON 4480 8998 4503 8922 4460 8922 4461 8981
      4465 8985 4468 8985 4469 8988
TIME...MOT...LOC 2111Z 243DEG 30KT 4473 8982 

$$

AK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jul 25, 2:23 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 25, 2:23 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion...Corrected
National Weather Service Green Bay WI
223 PM CDT Wed Jul 25 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 223 PM CDT Wed Jul 25 2018

The main forecast concern to be on thunderstorm threat late this
afternoon/evening as a cold front approaches. There are several
outdoor events that will need to be monitored as some of these
storms could become strong to severe. Pretty much all of northeast
WI continues to reside in a slight chance of severe thunderstorms.

The 19Z MSAS surface analysis showed the cold front stretched
from the MN Arrowhead southwest to east-central MN to northeast
NE. Showers and thunderstorms have finally popped up over the
southern half of MN along the frontal boundary with an isolated
storm over far northwest WI along a lake breeze boundary.

Showers/scattered thunderstorms are expected to sweep across
northeast WI this evening as the cold front and associated
shortwave trough move into the area. There remains a slight risk
of severe thunderstorms due to marginal instability (MUCAPES of
1000-1500 J/KG) and strong shear (35-40 knots). There is also
additional lift provided by the left exit region of the upper jet.
The question remains as to whether we can destabilize enough later
this afternoon to allow storms to become more widespread. Even if
thunderstorms do not become severe, there could be gusty winds
accompanying the stronger storms that could impact outdoor events
this evening. Latest timing would have storms impacting central WI
from 21Z-03Z and eastern WI from 00Z-06Z. A wind shift to the
west-northwest, cooler and drier air to then overspread northeast
WI overnight with min temperatures in the lower to middle 50s
north-central WI, mainly lower 60s east-central WI.

A cool, cyclonic flow to be left over the western Great Lakes
region on Thursday behind the departed cold front/shortwave
trough. Any brief breaks in the clouds should quickly fill in
(cumulus deck) and as temperatures try to warm with the cooler air
aloft, anticipate shower chances to increase from slight chance
south to chance north. Max temperatures will only range from
around 60 degrees in the cooler spots of north-central WI, to
mainly lower 70s toward east-central WI.

.LONG TERM...Thursday Night Through Wednesday
Issued at 223 PM CDT Wed Jul 25 2018

The long term remains fairly uncertain. Cyclonic flow aloft will
continue through most of the period. Surface high pressure will be
in place for much of the early portions of the extended before a
large mid-wave trough reaches Wisconsin late Saturday into
Sunday, bringing with it the best chance for widespread rain and
thunderstorms in the region. After this, northwest flow aloft will
bring in several additional rounds of potential rainfall in a
fairly low confidence period.

Friday will have a fairly decent shot at being mostly dry as a
weak high pressure system sits across the region. There will be a
small chance to see some shower development along the lakeshore as
the lake breeze sets up, along with a chance for a rumble of
thunder in a stronger shower, but no strong or severe storms are
expected.

Saturday afternoon models bring a significant midlevel trough
through the region. This will bring an accompanying chance for
rain starting Saturday and lasting into much of Sunday. While
thunderstorms are certainly possible for this event, trends
currently do not favor strong or severe storms.

Next work week will be a low confidence period as the models
diverge on when rain and showers will setup each day, but do bring
periodic chances of rain to the area.

Temperatures will be below normal for the beginning of the
extended on Friday and rise closer to normal by the beginning of
next week.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1152 AM CDT Wed Jul 25 2018

Broken to overcast mid-level deck is overspreading the region
ahead of a cold front positioned over central Minnesota. Showers
have dried up ahead of the front early this afternoon. However,
thunderstorms remain expected to impact the region from late this
afternoon into the evening and is the most significant aviation
weather concern through the taf period. Thunderstorm coverage and
timing remain uncertain due to the widespread mid-level clouds
currently overhead. Did not stray too much from the previous
forecast as a result. Any storms will have potential to produce
strong and gusty winds.  Some MFVR or IFR ceilings may work into
the north late tonight in the wake of a cold front before
spreading southeast into central and far northeast WI during the
morning.

.KOSH...Broken mid-level clouds are anticipated to be present
through much of the afternoon ahead of a cold front as winds shift to
the southwest and increase to about 9 kts. Timing of
thunderstorms later today remains problematic, due to the current
cloud cover and impact on developing instability. Due to the
uncertainty of evolution, stayed close to the previous forecast,
with the most likely time for thunderstorms at KOSH being 00Z-
04Z. After some clearing behind the cold front late tonight, low
end vfr clouds are expected to sweep into KOSH from the northwest,
mainly after mid-morning on Thursday. Northwest winds are also
expected to become gusty by midday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......Uhlmann
AVIATION.......MPC
Hazardous weather outlook, Jul 25, 2:28 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
228 PM CDT Wed Jul 25 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
228 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Clusters of thunderstorms are forecast to spread east across the
area late this afternoon into this evening. A few of the storms
could produce damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is also a chance of thunderstorms Sunday afternoon. The
potential for severe weather with these storms remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed during the late afternoon and
evening. Spotters are requested to report any hail or wind gusts
over 40 mph to the National Weather Service in Green Bay.

LMZ521-522-541>543-261930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
228 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are expected at times from late afternoon until a
few hours past midnight. The storms will produce dangerous
lightning and gusty winds, and pose a hazard to boaters on the bay
and lake.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The probability for widespread hazardous weather is low.

Kallas/Uhlmann

In the hours before

Special weather statement, Jul 25, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
413 PM CDT WED JUL 25 2018

WIZ030-036-252215-
Marathon WI-Portage WI-
413 PM CDT WED JUL 25 2018

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL WISCONSIN...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mosinee, or 18 miles southwest of Wausau, moving northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Weston, Rib Mountain, Mosinee, Bevent, Rothschild, Schofield,
Knowlton, Ringle, Norrie and Birnamwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

A Severe Thunderstorm Watch is now in effect until 1100 PM CDT for
central and northeastern Wisconsin.

LAT...LON 4480 8998 4503 8922 4460 8922 4461 8981
      4465 8985 4468 8985 4469 8988
TIME...MOT...LOC 2111Z 243DEG 30KT 4473 8982

AK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:19 PM CDTSpecial Weather StatementGRBLincoln56 min
Jul 25, 5:00 PM CDTSpecial Weather StatementGRBOneida60 min
Jul 25, 5:19 PM CDTSpecial Weather StatementGRBShawano56 min
Jul 25, 5:23 PM CDTSpecial Weather StatementGRBWood52 min
Jul 25, 5:35 PM CDTSpecial Weather StatementGRBLanglade40 min
Jul 25, 5:46 PM CDTSpecial Weather StatementGRBWood44 min
Jul 25, 6:12 PM CDTSevere Thunderstorm WarningGRBPortage, Wood62 min
Jul 25, 6:25 PM CDTSpecial Weather StatementGRBBrown50 min
Jul 25, 6:34 PM CDTSpecial Weather StatementGRBWood41 min
Jul 25, 6:44 PM CDTSevere Thunderstorm WarningGRBWood61 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.